Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Chemotherapy, and hair loss etc

(5 Posts)
IntotheNittyGritty Fri 05-Aug-11 03:02:58

Hi everyone. This is all new to me and I havent yet had much info from the hospital. Apparantly I will be having intensive chemo and will lose my hair, amongst many other symptons.

When you lose your hair, how quickly does it fall out, does it ever grow back. Do you have to wait until the chemo has finished before it grows back.

would love some input from you lovely ladies who have experienced this.

I havent actually experienced adults personally who have gone through this.

Thank you very much

CMOTdibbler Fri 05-Aug-11 08:57:04

Hi Nitty, I'm really sorry to hear you have to have chemo. Most people start losing their hair after the second dose of chemo, and it usually comes out over 2 or 3 days once it starts (all this is dependant on the drugs you are on and what dose though). Once the chemo is over, your hair will grow back - the speed of this really varies, and you might find it grows back differently.

Your chemo nurses will refer you to a wig provider, and theres loads of different hat/scarf combinations you can try if you want to cover up, I think most people do a variety of things

KurriKurri Fri 05-Aug-11 09:35:26

Hi Nitty, - sorry to hear you are having to go through this sad.

I lost my hair just after my second cycle of chemo. How it falls out varies from person to person, - some people find chunks come out in the shower and it then rapidly comes away bit by bit. Mine came off pretty much all at once, - just lifted from my head like a hat. I had a few straggly bits left which I shaved off.

I know some people get it cropped very short before they start chemo, so its not quite so alarming when it falls out.

It does grow back, - in fact depending on what type of chemo you are having (i.e. if you are having more than one type) - it could even start growing back a little bit while you are still having treatment, as not all chemos cause hair loss.

When it comes back it will be very soft and fluffy, like baby hair, - I found a baby hairbrush useful at this point. Also some baby shampoo or body wash to wash your head when you have no hair.

When your hair returns it may be slightly different (straighter, curlier, greyer) than it was before, but often it gradually returns to normal.

The hospital should provide you with wig information, if you would like one - and they are very good, really no one would know you are wearing a wig. I didn't bother, - just went for hats and scarves, - various companies online do chemo hats, - its important they are soft as your skin is quite sensitive. I found a little soft cotton beanie hat useful for wearing at night, because you lose heat through your head.

Other chemo tips - get a baby's toothbrush as your mouth gets sensitive, and you need to be gentle.

If you want to ask anything at all, the Tamoxifen thread had lots of ladies who have been through chemo, and are happy to help (tamox. is for breast cancer, but ignore that if you have a different type of cancer, - everyone is welcome smile)

If there's anything else you want to ask, please feel free to PM me if you think I can be of any help.

Good luck with your treatmentsmile

cakesandale Fri 05-Aug-11 12:56:19

Hi Nitty

I'm another escapee from the tamoxifen thread. Come on over and we'll talk you through it. And in the meantime i second what's been said here - and can also tell you that the anticipation really is worse than the reality. Take it easy. x

Ilovegeorgeclooney Sat 06-Aug-11 07:04:03

When I had chemo, started this time last year, I was offered use of a cold cap and my hair didn't fall out until after the 4th dose when I couldn't use the cap due to an allergic skin reaction. It is a bit uncomfortable for the first 20/30 mins and does mean each dose takes a little longer but I know if I had been able to use it every time I would have kept my hair. As it was my hair started growing back 2 weeks after the last dose and is in fab condition now!

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now